Turn on thread page Beta

Question regarding antibiotics. watch

    • Thread Starter
    Offline

    16
    ReputationRep:
    I thought this would be a good place to post, give you medicine people someone to practice your knowledge on If it's not appropriate mods feel free to move it.

    So out of all the antibiotics I have had in my life, I have had bad reactions to:
    - Doxycycline
    - Erythromycin
    - Azithromycin

    All three antibiotics I have had the same reactions, including feeling like I'm going to throw up, burning feeling in my stomach, acid reflux, feeling like I've been winded hence struggling to breathe properly, and then hence drowsiness from the breathing difficulties. Is there any link between these antibiotics and why they all do this to me?

    - Amoxicillin

    Has no effect on me whatsoever. It's been prescribed by both GP and Dentist and has had no effect on the infections in each scenario.

    I'm just slightly worried because these all seem to be frontline antibiotics that I assume would give people the least reactions so I'm wondering why I am?

    Idon't know if this is any use but when I had a bad ear infection and Amoxicillin didn't do anything, and Doxycyline made me very ill, I was given Cefalexin and that worked wonderfully?

    Would be grateful for any insight
    Offline

    0
    ReputationRep:
    IIRC, the link between them is that they're inhibitors of RNA translation, but their primary MoA isn't usually the root of the side-effects.
    Offline

    9
    ReputationRep:
    Well first off you need to be sure that it's rightly prescribed.

    I'm against anti-biotics unless I really need them (it gives me GI trouble). I also get seasonal bronchitis most years and found them to be more or less ineffective (90% of chest infections are viral). The last time I took them was a couple years back; I had tonsillitis and bronchitis at the same time! :eek:

    TBH this is something that you really should speak to your GP about this. Yes there are good, qualified medics on here; however don't take medical advice from the internet :P
    • Thread Starter
    Offline

    16
    ReputationRep:
    (Original post by Taffy Duck)
    IIRC, the link between them is that they're inhibitors of RNA translation, but their primary MoA isn't usually the root of the side-effects.
    Going to have to google what you just said!

    (Original post by winter_mute)
    Well first off you need to be sure that it's rightly prescribed.

    I'm against anti-biotics unless I really need them (it gives me GI trouble). I also get seasonal bronchitis most years and found them to be more or less ineffective (90% of chest infections are viral). The last time I took them was a couple years back; I had tonsillitis and bronchitis at the same time! :eek:

    TBH this is something that you really should speak to your GP about this. Yes there are good, qualified medics on here; however don't take medical advice from the internet :P
    Hey All the times I've had to take them are legit. I HATE taking antibiotics, hate hate hate , I hate going to the doctors in general, but in the past year, its like my immune system has shut up shop and decided to take a holiday. I've had three urine infections each time an increased dose of Trimethoprim, I've had three wisdom tooth infections and I was given Metronidazole, I had to take Azithromycin ''as a precaution against Chlamydia'' , Doxycycline was for a recent ear infection, already stated... and Erythromycin was given to me in 2009 when I was told I had swine flu but I actually had laryngitis and tonsillitus.. woohoo.

    I do intend to speak to my GP about all of this, she has been really nice, she put them onto the system so other GP's know not to prescribe them to me, but I just was intrigued now to hear anyones ideas as to why its happening?
    Offline

    10
    ReputationRep:
    Hello. Both erythromycin and azithromycin are the same type of antibiotics (they're called macrolide antibiotics) and despite normally being well tolerated I have come across a few patients reporting what you describe.

    Don't worry about the other one! Doxycycline causes a lot of patients problems, of which stomach upsets are the least of your concerns!

    Amoxicillin is only effective in certain conditions due to the types of bacteria involved. I can't comment on your individual case but you may have just been unlucky!

    Kind regards
 
 
 
Reply
Submit reply
Turn on thread page Beta
TSR Support Team

We have a brilliant team of more than 60 Support Team members looking after discussions on The Student Room, helping to make it a fun, safe and useful place to hang out.

Updated: March 25, 2011
Poll
Who is most responsible for your success at university

The Student Room, Get Revising and Marked by Teachers are trading names of The Student Room Group Ltd.

Register Number: 04666380 (England and Wales), VAT No. 806 8067 22 Registered Office: International House, Queens Road, Brighton, BN1 3XE

Write a reply...
Reply
Hide
Reputation gems: You get these gems as you gain rep from other members for making good contributions and giving helpful advice.